Hail, Nance
- When
- August 7, 3:45 PM CST to 4:00 PM CST
- Where
- Nance County, 8 mi W of Belgrade
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.480, -98.225
Between 430 PM and 730 PM CDT on this Tuesday, a slow-moving complex of severe thunderstorms with large hail pounded a localized area north of state Highway 92, primarily affecting western Nance, southeastern Greeley and northern Howard Counties. Despite this fairly limited areal coverage, there were numerous reports of hail ranging from nickel up to golf ball size, with most of these reports…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 430 PM and 730 PM CDT on this Tuesday, a slow-moving complex of severe thunderstorms with large hail pounded a localized area north of state Highway 92, primarily affecting western Nance, southeastern Greeley and northern Howard Counties. Despite this fairly limited areal coverage, there were numerous reports of hail ranging from nickel up to golf ball size, with most of these reports concentrated along a roughly 25-mile long corridor extending from west of Belgrade southwest through the Wolbach and Elba areas. Golf ball size hail reportedly shattered a windshield three miles northwest of Wolbach. Despite the slow-moving nature of these storms, the highest-known rainfall total within the affected area was only 1.34 inches in Wolbach. The initial severe storm rapidly intensified across western Nance County between 430 and 5 PM CDT before drifting slowly west-southwest toward Wolbach and Elba during the ensuing few hours. At times, the dominant storm core took on supercell characteristics as it merged with other storms developing in Greeley County. Finally between 7 and 730 PM CDT, the storm complex weakened over Howard County and soon dissipated, with no further thunderstorm development noted within South Central Nebraska. On the synoptic scale aloft, this event was driven by transient shortwave energy passing through northwest flow along the eastern periphery of an expansive mid-upper ridge centered over the Four Corners and Intermountain West regions. Features at the surface were fairly subtle, with storm initiation likely sparked by mesoscale convergence along a weak trough axis. Mesoscale severe weather parameters at mid-afternoon included around 2000 J/kg mixed-layer CAPE but no more than 30 knots of 0-6 kilometer deep layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 7, 2:37 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 337 PM CDT TUE AUG 7 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY. FOCUS IS ON CONVECTIVE POTENTIAL TONIGHT. THE PATTERN ALOFT FEATURED AN UPPER RIDGE OF HIGH PRESSURE EXTENDING FROM THE DESERT SOUTHWEST NORTHWARD ACROSS THE ROCKIES. ALONG THE EASTERN PERIPHERY OF THE RIDGE...NORTHWEST FLOW WAS IN PLACE ACROSS THE CENTRAL PLAINS...WITH EMBEDDED SHORTWAVE TROUGHS TRANSLATING SOUTHEAST THRU THE FLOW. THIS ACTIVITY HAS GENERATED SHOWERS AND STORMS TODAY AND AS AN UPSTREAM WAVE NEAR THE NEB/SD STATE LINE TRANSLATES SOUTHEAST THIS EVENING...ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE HEADING INTO THE EVENING. SPC MESOANALYSIS INDICATES MLCAPES AROUND 2000 J/KG AND LIMITED SHEAR...WITH SREF FORECAST PARAMETERS INDICATING SIMILAR VALUES INTO THE EVENING. IN THIS ENVIRONMENT...WE MAY INTERMITTENTLY EXPERIENCE A STRONG TO MARGINALLY SEVERE STORM INTO THE FIRST PART OF THE EVENING THEN TSTM CHCS DIMINISH HEADING INTO TONIGHT. A MORE PRONOUNCED SHORTWAVE TROUGH TRANSLATES SOUTHEAST ALONG THE MISSOURI RIVER LATE TONIGHT AND WEDNESDAY WITH A FRONTAL BOUNDARY SWITCHING WINDS NORTHERLY WEDNESDAY. DRIER AIR ADVECTS IN BEHIND THE BOUNDARY WITH DPS DROPPING INTO THE 40S AND 50S. THE BOUNDARY REACHES OUR SOUTHAST ZONES BY LATE AFTN WITH 12Z NAM AND 4KM SPC WRF SUGGESTING AN OUTSIDE CHC FOR CONVECTION IN VCNTY OF BOUNDARY. CONFIDENCE IN DEVELOPMENT IS NOT HIGH BUT SOMETHING TO KEEP AN EYE ON. REGARDING TEMPERATURES...LOW TEMPERATURES TONIGHT WILL AVERAGE IN THE 60S IN A SIMILAR AIRMASS FROM THE PAST COUPLE OF NIGHTS. THE WARM AIRMASS REMAINS IN PLACE ON WEDNESDAY WITH H85 TEMPS IN THE UPPER 20S CELSIUS. FORECAST SOUNDINGS INDICATE MIXING WELL ABOVE THIS IN THE DRY AIRMASS AND EXPECT TEMPS TO CLIMB TO THE 90S FOR HIGHS. FIRE WEATHER...RELATIVE HUMIDITY VALUES DROP TO THE LOW 20TH PERCENTILE IN OUR WESTERN ZONES WEDNESDAY AFTERNOON AS DPS LOWER AND TEMPS RISE...AND WINDS LOOK TO REMAIN JUST BELOW HEADLINE CRITERIA. FOR NOW WILL JUST MENTION ELEVATED FIRE CONCERN IN HWO. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. AS THE UPPER LEVEL RIDGE CONTINUES TO AMPLIFY OVER THE COLORADO ROCKIES REGION THROUGH THE SHORT TERM...AN UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN OVER THE EASTERN HALF OF THE CONUS. THROUGH MUCH OF THE MID TERM PERIOD...THE PLAINS REMAIN JUST ON THE WESTERN PERIPHERY OF THE DEEPENING TROUGH AXIS...AND THUS MOST OF THE UPPER LEVEL SHORT WAVES REMAIN EAST OF THE PLAINS. AT THE SURFACE...A BROAD AREA OF HIGH PRESSURE WILL SINK ACROSS MUCH OF PLAINS REGIONS INTO THE GREAT LAKES REGIONS THROUGH FRIDAY...WITH THE SURFACE RIDGE AXIS SLOWLY SHIFTING EAST. NORTH WINDS CAN BE EXPECTED AHEAD OF THE SURFACE RIDGE...BEFORE TURNING EASTWARD AS THE SURFACE HIGH SINKS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. COOLER AIR WILL SLIDE SOUTH WITH THE SURFACE HIGH...SLIDING ACROSS THE PLAINS FROM THE EAST. WITH COOLER 850 TEMPERATURES RANGING IN THE MID TO UPPER TEENS...HIGH TEMPERATURES ROUGHLY 5 DEGREES BELOW NORMAL CAN BE EXPECTED. THUS...WENT WITH LOW TO MID 80S ACROSS MUCH OF THE CWA WITH A FEW UPPER 80S ACROSS NORTH CENTRAL KANSAS BOTH THURSDAY AND FRIDAY. WITH THE PLAINS SITUATED BETWEEN THE UPPER LEVEL SYSTEMS...A DRY FORECAST IS EXPECTED THROUGHOUT THE MID TERM. LOOKING TOWARDS THE LONG TERM PERIOD...THE UPPER LEVEL TROUGH WILL SLOWLY DRIFT ACROSS THE OHIO RIVER VALLEY WHILE THE RIDGE BREAKS DOWN ACROSS THE SOUTHWEST. A FEW UPPER LEVEL PERTURBATIONS WILL LIKELY SLIDE THROUGH THE DAKOTAS DURING THE LONG TERM...WITH POSSIBLE CHANCES FOR PRECIPITATION EXPECTED. BEGINNING SATURDAY NIGHT...ONE SUCH WAVE WILL SLIDE ACROSS SOUTH DAKOTA...WHILE A SURFACE LOW DEVELOPS OVER THE FRONT RANGE. MODELS REMAIN INCONSISTENT THROUGHOUT THE LONG TERM ON PLACEMENT AND TIMING OF POPS...BUT AT LEAST EXPECT SOME CHANCE FOR POPS IN THE PERIOD. DECIDED TO CONTINUE WITH ALLBLEND POPS LEAVING SLIGHT TO CHANCE MENTION IN FRIDAY NIGHT THROUGH SATURDAY...AS THE UPPER LEVEL WAVE AND DECENT POSITIVE VORTICITY ADVECTION PER THE GFS SOLUTION SLIDES EASTWARD ACROSS THE PLAINS. TOWARDS THE END OF THE PERIOD...A SECONDARY UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN ALONG THE WESTERN COAST...THUS SHIFTING THE UPPER LEVEL RIDGE EASTWARD. ALTHOUGH MODELS TRY TO INDICATE SOME RIDGING OVER THE PLAINS...NUMEROUS SHORT WAVES WILL LIKELY RIDE ALONG THE UPPER PERIPHERY...COMBINED WITH SURFACE LOWS ALONG THE FRONT RANGE...LIKELY GENERATING SOME CHANCES FOR POPS BY MIDWEEK. WHILE DECIDED TO CONTINUE WITH ALL BLEND POPS IN THE PERIOD...CONFIDENCE IS NOT HIGH REGARDING TIMING AND LOCATION OF POPS. AS THE GFS SOLUTION SUGGESTS A MORE DAY TIME EVENT...WHILE THE ECMWF SUGGESTS A MORE MONDAY NIGHT SOLUTION. AS FOR TEMPERATURES IN THE LONG TERM...FAIRLY NORMAL TEMPERATURES RETURN TO THE FORECAST AREA WITH ROUGHLY UPPER 80S TO LOWER 90S EXPECTED. && .AVIATION...18Z TAF. SHOWERS AND THUNDERSTORMS THUS FAR HAVE REMAINED WEST AND SOUTH OF THE TERMINAL TODAY...HOWEVER RESIDUAL OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION COMBINED WITH AN UPPER LEVEL DISTURBANCE CROSSING NEBRASKA WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE TERMINAL LATER THIS AFTERNOON INTO THIS EVENING. WINDS WILL BE FAIRLY LIGHT AND VARIABLE DURING THE DAY TODAY...THEN WINDS WILL TRANSITION NORTHWESTERLY WEDNESDAY MORNING FOLLOWING A FRONTAL PASSAGE. WIND SPEEDS WILL INCREASE NEAR 15KTS. DRIER AIR WILL ADVECT IN BEHIND THE FRONT WEDNESDAY WITH DRY CONDITIONS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 303 PM CDT TUE AUG 7 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 303 PM CDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STRONG TO SEVERE STORM IS POSSIBLE. NICKEL TO QUARTER SIZE HAIL AND 50 TO 60 MPH WILL BE THE PRIMARY HAZARDS FROM THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ELEVATED FIRE DANGER CONDITIONS EXIST WEDNESDAY AFTERNOON FOR LOCATIONS WEST OF A LINE FROM LEXINGTON TO PHILLIPSBURG. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND AGAIN BOTH MONDAY AND TUESDAY. CURRENTLY...THE PROBABILITY FOR SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS INTO THE EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT TUE AUG 7 2012
NEZ041-072215-
NANCE NE-
444 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NANCE COUNTY UNTIL 515 PM
CDT...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 38 MILES NORTH OF GRAND
ISLAND...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BELGRADE...
FULLERTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4153 9785 4133 9791 4137 9827 4148 9828
4149 9811 4150 9810 4150 9805 4151 9804
4152 9790 4152 9789
TIME...MOT...LOC 2145Z 282DEG 12KT 4144 9812The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
6 hail. Local standard time, as filed.
Hail up to the size of quarters started falling around 520 pm CDT and continued to fall until about 550 pm CDT. The ground was completely covered with hail and visibility was poor as the hail fell.
Hail up to the size of golf balls fell, resulting in a shattered windshield 3 miles northwest of Wolbach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391194, 391195, 391196, 391198, 391201, 391202.